Cardiovascular Adverse Reactions Associated with Guarana
Year: 2002
Type: article
Study design: Case Report
Abstract: Herbal supplements have been used as adjuncts to medical therapy for many years by various cultures. Many consumers believe that because herbal supplements are natural products, they are somewhat safer or more effective than traditional prescribed medications. This is also one reason that alternative medicine is growing and gaining more popularity. On the other hand, adverse reactions to herbal supplements or their interactions with patients' current medications are no different than pharmaceutical medicines. We report a case of premature ventricular contraction associated with two herbal supplements. These products contained multiple different herbs and both included large doses of guarana. Guarana, which is found in some supplements marketed in U.S., contains a substantial amount of caffeine. Although the exact cause of tachycardia in our report is not proven, a large amount of caffeine consumption is thought to be a possible causal effect. The purpose of this report is to remind health care professionals to evaluate and educate patients on the use of herbal products and any potential adverse reactions, drug interactions, or possible toxicities.
Authors: Leila Baghkhani, Mahtab Jafari
Language: English
Subfield: Complementary and alternative medicine
Field: Medicine
Domain: Health Sciences
Open Access status: green
OpenAlex ID: W4246920452
